Back to School and Hypoglycemia

Sponsored Content

Back to school includes a lot more than just a backpack, notebooks, and a pencil case. Getting back into the school routine requires a lot of preparation and planning for kids who live with type 1 diabetes (T1D)

In a perfect world, all school teachers and staff would understand how to manage T1D. Since this isn’t always the case, communication is key.  It is important to meet and educate the teachers on T1D before school begins.  Providing information to the school as well as classmates on T1D management, and especially recognizing the signs of hypoglycemia (low blood sugar), will help kids feel comfortable returning to school and importantly will keep them safe and healthy, no matter what the school day brings.

Here’s some information on what can cause hypoglycemia, and how to recognize the signs:

Low blood sugar can be caused by the following1:

  • Changes to eating patterns such as skipping or delaying a meal
  • More exercise or activity than usual, or exercising for a long time without eating a snack or adjusting insulin before exercise
  • Too much insulin or a change in the time taking insulin
  • Stress (tests, exams, etc.)

What are the symptoms?

Mild
Moderate
Severe
  • Shakiness 
  • Sweating
  • Dizziness
  • Sudden hunger
  • Headache
  • Feeling nervous 
  • Feeling irritated, agitated and/or confused
  • Lack of coordination
  • Difficulty speaking

 

  • Unconsciousness
  • Seizures or convulsions
  • Require help from another person

It is important always to BE PREPARED!

In case blood sugar levels fall below 4 mmol/L, school staff should be provided in advance with fast-acting glucose (e.g. Dex4 tablets, gels, and liquids).  If teachers notice a difference in behaviour related to the signs of low blood sugar or children feel any of the warning signs of hypoglycemia, verify the child’s blood glucose levels immediately, and treat low blood sugar promptly if needed. In the event that a blood glucose meter is not available but low blood sugar is suspected, treat right away.

To treat, the child should eat or drink fast-acting sugar such as1:

Afterwards, wait 15 minutes, then check blood sugar again if possible. If blood sugar cannot be tested, monitor the child closely to ensure symptoms of hypoglycemia improve.  If symptoms persist and/or glucose is still below 4 mmol/L, try one of the above methods again, wait 15 minutes, and do another glucose test. If lunch is more than one hour away, provide a snack with both carbohydrates and protein.

As low blood sugar can happen at anytime, it is important to be prepared.  Dex4 Glucose products help raise glucose levels FAST. 

Dex4 Glucose products are:

  • Fast-acting
  • Pre-measured so you know exactly how much glucose you are consuming
  • Fat-Free
  • Caffeine, gluten, cholesterol free
  • Various great-tasting flavours

Additional Resources:

The JDRF Mentor Program provides one-on-one support to families and individuals living with type 1 diabetes (T1D). Trained volunteers that have experienced understand the daily challenges of living with T1D are there to provide emotional support, and connect you with resources in your local area.

The Diabetes Hope Foundation supports mentorship programs for youth. Buddy systems are available, for more information visit www.jdrf.ca/living-with-t1d/newly-diagnosed/mentor-program-request-form and www.diabeteshopefoundation.com/mentor-biographies

1 Canadian Diabetes Association Clinical Practice Guidelines Expert Committee. Canadian Diabetes Association 2013 Clinical Practice Guidelines for the Prevention and Management of Diabetes in Canada. Can J Diabetes 2013;37(suppl 1):S1-S212.

Disclaimer
Information in this article is provided for informational purposes only and is not a substitute for professional medical advice.

Lets turn type one into type none